Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 101, NWS Paducah, KY

May 23, 2000Cape Girardeau County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 23, 2000, 8:34 AM CDT for Cape Girardeau County, Missouri. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2000, 8:34 AM CDT (13:34 UTC)
Expired
May 23, 2000, 9:00 AM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Cape Girardeau County, MO

What was reported inside it

TimeReportWhereRemark
May 23, 8:55 AM CDTHail 1.75Jackson, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.6 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WUUS53 KPAH 231335
SVRPAH
MOC031-231400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
834 AM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI

* UNTIL 900 AM CDT

* AT 834 AM CDT...STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM 11
  MILES NORTHWEST OF JACKSON...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  JACKSON
  GORDONVILLE

HAIL THE SIZE OF QUARTERS HAS BEEN REPORTED WITH THIS STORM. MOVE
INTO A STURDY PLACE OF SHELTER UNTIL THE STORM HAS PASSED.

PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:02 AM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, May 23, 3:02 AM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
208 AM CDT TUE MAY 23 2000

CURRENT RADAR SHOWING SOME SHOWERS AND THUNDERSTORMS STILL
DEVELOPING ACROSS SOUTHERN ILLINOIS EAST OF INTERSTATE 57...AND ALSO
ACROSS PORTIONS OF WESTERN AND CENTRAL KENTUCKY AND CENTRAL
TENNESSEE.  VERY HEAVY RAIN FELL HERE AT PAH FROM MIDNIGHT TO 1
AM...WITH JUST OVER AN INCH IN LESS THAN AN HOUR.  IR SATELLITE
SHOWING SCT-BKN MID AND HIGH CLOUDS WEST OF THE MISSISSIPPI RIVER.

MAIN FORECAST PROBLEM IN THE NEAR TERM IS CURRENT PRECIP ACROSS
CWA...THEN ONGOING CHANCES THROUGH WEDNESDAY.  AS FOR THE CURRENT
THUNDERSTORMS...WILL JUST HAVE TO MAKE WORDING/LOCATION ADJUSTMENTS JUST
BEFORE ISSUING THE ZONE PACKAGE.  FOR TODAY...DEW POINTS IN THE
60S...NORTHWEST FLOW AND STRONG DAYTIME HEATING WILL TRIGGER
AFTERNOON/EVENING THUNDERSTORMS...AND MAY INCREASE POPS ACROSS AREA
FOR THIS AFTERNOON.  SPC OUTLOOK PUTS US IN A SLIGHT RISK THIS
AFTERNOON AND TONIGHT...WITH MCS DEVELOPMENT MENTIONED OVER AREA
TONIGHT.  ETA/NGM/AVN ALL LOOK TO BE PICKING UP ON THIS...WITH SOME
PRETTY GOOD PRECIPITATION BULLSEYES RIGHT OVER CWA FROM 06Z-12Z.  WILL
ALSO INCREASE POPS FOR TONIGHT...BUT SO FAR WILL KEEP BELOW LIKELY
CATEGORY.  AS FOR HIGH TEMPS TODAY...ONLY WILL MAKE SOME MINOR
TWEAKS.

FOR WEDNESDAY...WILL KEEP POPS IN FORECAST ESPECIALLY EARLY IN THE
DAY.  AVN SLOWEST AT MOVING FRONT OUT OF THE AREA LATE WED...ETA/NGM
MATCHING UP PRETTY WELL WITH FRONT JUST EAST OF CWA AROUND 18Z WED.
WILL KEEP A LOW POP IN FOR WEDNESDAY AS PER GOING FORECAST...
ESPECIALLY IN ANTICIPATION OF LINGERING PRECIP FROM EXPECTED MCS
DEVELOPMENT.

EXTENDED LOOKS GOOD.  SHOULD GET A BREAK WEDNESDAY NIGHT INTO
THURSDAY...WITH NEXT SYSTEM SETTING UP IN CENTRAL PLAINS FOR FRIDAY
AND SATURDAY.

.PAH...NONE.
RSU

In the hours before

Special weather statement, May 23, 4:50 AM CDT, 3 hours 44 minutes before
ILZ083-087-INZ085-086-KYZ014-018-231030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
450 AM CDT TUE MAY 23 2000

...STRONG THUNDERSTORMS WILL MOVE THROUGH WHITE COUNTY ILLINOIS AND
POSEY COUNTY INDIANA EARLY THIS MORNING...

AT 448 AM...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHEAST
WHITE COUNTY ILLINOIS...JUST EAST OF CARMI.  THE STORM WAS MOVING
SOUTHEAST AT 45 MPH...AND WILL MOVE THROUGH POSEY COUNTY INDIANA
THROUGH 530 AM. VERY HEAVY RAIN...SMALL HAIL...AND WINDS GUSTING TO
45 MPH ARE POSSIBLE.  SOME TOWNS AFFECTED WILL BE NEW HARMONY...
FARMERSVILLE...AND MOUNT VERNON INDIANA.

RSU
Special weather statement, May 23, 5:47 AM CDT, 2 hours 47 minutes before
KYZ014>016-018-020-021-231130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
547 AM CDT TUE MAY 23 2000

...A STRONG THUNDERSTORM WILL MOVE THROUGH PORTIONS OF WESTERN
KENTUCKY EARLY THIS MORNING...

AT 545 AM...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHWEST
HENDERSON COUNTY INTO EASTERN UNION COUNTY...BETWEEN HENDERSON AND
MORGANFIELD.  THE STORM WAS MOVING SOUTHEAST AT 45 MPH...AND WILL
AFFECT AREAS AROUND THE COMMUNITIES OF TILDEN...SEBREE...DIXON...
SLAUGHTERS...AND HANSON THROUGH 630 AM.  VERY HEAVY RAIN...SMALL
HAIL...AND WIND GUSTS TO 45 MPH ARE POSSIBLE.

RSU
Special weather statement, May 23, 6:32 AM CDT, 2 hours 2 minutes before
KYZ015>017-020>022-231230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
632 AM CDT TUE MAY 23 2000

...A STRONG THUNDERSTORM WILL MOVE THROUGH PORTIONS OF THE PENNYRILE
REGION OF WESTERN KENTUCKY EARLY THIS MORNING...

AT 630 AM...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHEAST HOPKINS
COUNTY NEAR MADISONVILLE.  THE STORM WAS MOVING SOUTHEAST AT 35
MPH...AND WILL AFFECT AREAS AROUND THE COMMUNITIES OF EARLES...
GRAHAM...WHITE PLAINS...GREENVILLE...AND APEX THROUGH 730 AM.  VERY
HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 45 MPH ARE POSSIBLE.

RSU
Special weather statement, May 23, 7:00 AM CDT, 1 hour 34 minutes before
INZ087-088-KYZ019>022-231300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
700 AM CDT TUE MAY 23 2000

...STRONG THUNDERSTORMS WILL MOVE THROUGH PORTIONS SOUTHWEST INDIANA
AND THE PENNYRILE REGION OF WESTERN KENTUCKY THIS MORNING...

AT 658 AM...ISOLATED STRONG THUNDERSTORMS WERE LOCATED FROM BOONVILLE
INDIANA...TO CALHOUN AND GREENVILLE KENTUCKY.  THESE STORMS WERE
MOVING SOUTHEAST AT 35 MPH.  VERY HEAVY RAIN...SMALL HAIL...AND WIND
GUSTS TO 45 MPH ARE POSSIBLE THROUGH 8 AM.

RSU
Local storm report, May 23, 8:24 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
824 AM CDT TUE MAY 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0819 AM    PATTON JUNCTION           MO   1.75 INCH HAIL
05/23/00   BOLLINGER

0809 AM    5 W PATTON                MO   1.00 INCH HAIL
05/23/00   BOLLINGER

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:01 AM CDTSevere Thunderstorm WarningPAHBollinger44 min
May 23, 8:37 AM CDTSevere Thunderstorm WarningPAHMississippi, Scott68 min
May 23, 9:00 AM CDTSevere Thunderstorm WarningPAHCape Girardeau60 min
May 23, 4:33 PM CDTSevere Thunderstorm WarningPAHCape Girardeau27 min
May 23, 4:47 PM CDTSevere Thunderstorm WarningPAHScott58 min
May 23, 5:46 PM CDTSevere Thunderstorm WarningPAHMississippi59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.